From Wyandotte, Michigan, USA:
I've noticed that throughout this site, you say people should treat sugars under 70 as a hypo incident. I feel great at about 60 or 70, feel kind of "icky" at about 175 or so. Can this cause a problem I'm not aware of? I still get the "feelings" of hypo coming on, just not at 60, more like 40 or so.
One reason that people use 70 mg/dl as a guide for hypoglycemia is a "safety net". Blood glucose meters can vary from lab blood glucose levels by 10-15% and this is acceptable. Some people do not feel hypoglycemic symptoms until they are lower.
[Editor's comment: Depending on the circumstances, the lower level of what is considered "safe" may be set at different numbers: although this question and answer discusses using 70, I frequently use 80 as the safety net level for patients who might experience severe problems with low blood sugars, such as elderly patients, or patients who are on very intensive programs who drive a car frequently, or people with "hypoglycemic unawareness" (a phenomenon where people with diabetes might drift below 80 without warning and end up unconscious).
There's also another concern not mentioned above: if your sugar is below 80 (or 70) and you feel great, there's a possibility that in 10 or 15 minutes, your insulin may kick in even stronger, and the sugar might go down to much lower levels that might cause severe symptoms. Hence it's frequently better to treat the number (whether it's 70 or 80, depending on what you and your doc decide), rather than to await the symptoms. WWQ]
Original posting 24 Apr 1998
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.